Alert archive / Nevada / Lake Wind Advisories in 2011

Lake Wind Advisory 8, NWS Las Vegas, NV

April 2, 2011

NWS Las Vegas, NV issued this lake wind advisory at Apr 2, 2011, 4:40 AM PDT. It took effect at Apr 2, 2011, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2011, 4:40 AM PDT (11:40 UTC)
In effect from
Apr 2, 2011, 12:00 PM PDT
Expired
Apr 2, 2011, 9:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 1, 2:43 PM PDT, 13 hours 57 minutes earlier.

Area forecast discussion, Apr 1, 2:43 PM PDT, 13 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM PDT FRI APR 1 2011

.SYNOPSIS...A STORM SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS TO
MOST AREAS SATURDAY AND SUNDAY...ALONG WITH MUCH COOLER TEMPERATURES
ON SUNDAY AND MONDAY. WARMER WEATHER WILL RETURN TUESDAY AND
WEDNESDAY BEFORE ANOTHER STORM AFFECTS THE REGION LATE IN THE WEEK
AND INTO NEXT WEEKEND.
&&

.SHORT TERM...SKIES WERE CLEAR THIS AFTERNOON...WINDS WERE
LIGHT...AND TEMPERATURES WERE SLOWLY CLIMBING TOWARD THE NEAR RECORD
FORECAST HIGHS. THE PROBLEM OF THE DAY IS WIND ASSOCIATED WITH THE
UPCOMING WEEKEND STORM. SATELLITE SHOWS THE DEVELOPING TROUGH ALONG
135W BETWEEN 35 AND 45N. MODELS HAVE COME INTO SOMEWHAT BETTER
AGREEMENT WITH ITS EVOLUTION...LEANING TOWARD THE WEAKER AND MORE
PROGRESSIVE END OF THE ENVELOPE OF RECENT SOLUTIONS.
NEVERTHELESS...THERE LIKELY WILL BE THREE DISTINCT FLAVORS OF WIND
OVER THE WEEKEND. PRE-FRONTAL SOUTHWEST WINDS WILL BLOW AT OR CLOSE
TO WIND ADVISORY CRITERIA OVER MUCH OF THE MOJAVE DESERT SATURDAY
AND IN THE FAVORED AREAS OF SAN BERNARDINO AND MOHAVE COUNTIES
SUNDAY...POST-FRONTAL NORTHERLY WINDS WILL THREATEN ADVISORY
CRITERIA OVER THE SOUTHERN GREAT BASIN SUNDAY AFTERNOON AND SPREAD
THROUGH THE MOJAVE DESERT SUNDAY EVENING...AND DOWNSLOPE WINDS COULD
AFFECT THE EASTERN SIERRA SLOPES INTO THE OWENS VALLEY...AS WELL AS
THE SPRING MOUNTAINS INTO THE LAS VEGAS VALLEY SATURDAY AFTERNOON
AND EVENING. BELIEVE THE DOWNSLOPE WINDS HAVE THE BEST POTENTIAL TO
REACH HIGH WIND WARNING CRITERIA...SO HOISTED HIGH WIND WATCHES FOR
THE TWO AFOREMENTIONED AREAS SATURDAY AFTERNOON THROUGH SATURDAY
NIGHT. HIGH RESOLUTION MODELS DEPICT A VERY STRONG DOWNSLOPE EVENT
IN THE SIERRA AND OWENS VALLEY AND A MODERATE TO STRONG EVENT IN THE
SPRING MOUNTAINS AND WESTERN LAS VEGAS VALLEY. HOWEVER...CONFIDENCE
IS NOT VERY HIGH...AS THERE ARE NEGATIVE FACTORS IN THE LARGE SCALE
PATTERN AND A SIMILAR LOOKING EVENT LAST WEEKEND NEVER MATERIALIZED.
WIND ADVISORIES WILL LIKELY BE NEEDED FOR THE PRE-FRONTAL AND/OR
POST-FRONTAL WINDS...BUT THERE HAVE BEEN SOME DISAGREEMENTS OVER
TIMING AND STRENGTH...SO WILL LET THE NEXT SHIFT GET ONE MORE LOOK
AT IT BEFORE FINALIZING ANYTHING. TEMPERATURES WILL BE WARM AGAIN ON
SATURDAY IN THE PRE-FRONTAL ENVIRONMENT AND THEN CRASH ON SUNDAY.
CHANCES FOR PRECIPITATION ARE LOOKING LOWER WITH EACH SUCCESSIVE
MODEL RUN...SO TRIMMED THEM BACK...ESPECIALLY OVER THE SOUTHERN
ZONES.

.LONG TERM...AS MUCH AS MANY WOULD LIKE TO SAY GOODBYE TO WINTER AND
HELLO TO SPRING FOR GOOD THE LONG RANGE MODELS INDICATE A CHILLY
COMEBACK LOOKS TO BE IN THE LURKING LATER NEXT WEEK. THE MAIN ISSUE
FOR LATE MONDAY MORNING INTO MONDAY AFTERNOON WILL BE A LINGERING
NORTH-SOUTH SFC PRESSURE GRADIENT ACROSS THE EASTERN HALF OF THE
AREA WHICH SHOULD SET UP GUSTY NORTH WINDS DOWN THE COLORADO RIVER
VALLEY. LAKE WIND CRITERIA IS A POSSIBILITY. OTHERWISE A RELATIVELY
SUNNY BUT COOL DAY ACROSS THE AREA WITH HIGHS ABOUT 5 DEGREES BELOW
NORMAL.

THE UPPER RIDGE PUSHES INLAND AND GETS FLATTENED OUT ON TUESDAY BUT
OVERALL THIS SHOULD BE A SEASONABLY MILD DAY ACROSS THE AREA WITH
LESS IN THE WAY OF WINDS AS SFC GRADIENTS WEAKEN. THE MAIN ISSUE FOR
TUESDAY INTO TUESDAY NIGHT CONTINUES TO BE THE MODELS STRUGGLE WITH
WHAT BECOMES OF THE CLOSED LOW THAT FORMS OFF THE COAST OF BAJA THIS
WEEKEND FROM ENERGY THAT PINCHES OFF FROM THE MEAN FLOW. THE LATEST
MODELS...MAINLY THE 12Z ECMWF HAVE TRENDED TOWARDS BRINGING THIS LOW
IN WITH MORE MOISTURE AS IT GETS PICKED UP BY THE NEXT INCOMING
TROUGH WHICH COMES INTO THE PAC NW TUESDAY AND SWINGS SOUTH ON
WEDNESDAY. TO THE CREDIT OF THE THE GFS IT SHOWED THIS DAYS AGO BUT
BACKED OFF ON THIS IDEA AND STILL SHOWS THIS LOW ARRIVING IN DRY.
GIVEN THE DATA SPARSITY OVER THE OFFSHORE WATERS THIS HAS THE
POTENTIAL TO BE A REAL WRINKLE IN THE FORECAST. I OPTED TO THROW IN
SOME INCREASED CLOUDS AND GHOST POPS TO LOW END SLIGHT CHANCE POPS
SOUTH OF I-15...BUT CONFIDENCE IN THIS SYSTEM IS LOW. ADDITIONALLY
THE APPROACHING NORTHERN TROUGH SHOULD BRING SOME PRECIPITATION TO
THE SOUTHERN GREAT BASIN TUESDAY NIGHT INTO WEDNESDAY EVENING AND
CONFIDENCE WITH THAT ASPECT IS SLIGHTLY BETTER. HIGH TEMPS SHOULD
WARM TO ABOVE NORMAL ON TUESDAY THEN STAY CLOSE OR DROP A DEGREE OR
TWO FOR WEDNESDAY DEPENDING ON THE EXTENT OF CLOUD COVER.

BEHIND THE WEDNESDAY TROUGH AN EXTREMELY COLD UPPER LOW IS FORECAST
TO DIG SOUTH DOWN THE WEST COAST THURSDAY INTO FRIDAY. 500 MB HEIGHT
STANDARDIZED ANOMALIES ARE FORECAST TO BE -2.5 OFF THE GFS AND -4
OFF THE ECMWF WITH THIS SYSTEM INDICATING THE POTENTIAL FOR A RATHER
UNUSUAL EVENT. IT IS WORTH NOTING THE GFS SHOWED GOOD RUN TO RUN
CONSISTENCY AS IT SHOWED THIS YESTERDAY AND THE ECMWF HAS TRENDED
TOWARDS IT. THE GEM MODEL STILL FAVORS THE OLD ECMWF IDEA OF A SWIPE
BY TROUGH THAT STAYS MAINLY INLAND. GIVEN THE GOOD MODEL CONSISTENCY
OF THE GFS AND THE TRENDING OF THE ECMWF TOWARDS IT POPS WERE
INCREASED FOR THURSDAY NIGHT INTO NEXT FRIDAY NIGHT AREAWIDE. THIS
COULD BE ONE OF OUR WETTER SYSTEMS SINCE LATE DECEMBER 2010 WHICH IS
NOT SAYING MUCH GIVEN HOW DRY IT HAS BEEN. GUSTY WINDS LOOK TO BE AN
ISSUE THURSDAY AHEAD OF THIS SYSTEM WITH THE BEST CHANCE OF PRECIP
RIGHT NOW CENTERED AROUND FRIDAY. TEMPS WILL TANK WITH HIGHS LOWERED
TO 5-10 DEGREES BELOW NORMAL. IT IS WORTH NOTING THAT 700 MB TEMPS
OFF THE ECMWF WERE -12C OVER OUR AREA BY THIS TIME NEXT WEEK WHICH
WOULD MEAN A MAJOR COOLDOWN.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST WINDS TONIGHT OF 5-10 KTS
WILL INCREASE TO 15-22 KTS WITH GUSTS TO 30 KTS BY LATE SATURDAY
AFTERNOON. EVEN STRONGER WINDS LOOK TO OCCUR EARLY SATURDAY EVENING
WITH THE POTENTIAL FOR GUSTS TO 40 KTS. MECHANICAL TURBULENCE WILL
BE LIKELY SATURDAY AFTERNOON AND ESPECIALLY SATURDAY EVENING. CLOUDS
WILL INCREASE AOA 25K FEET TONIGHT WITH BASES LOWERING TO 15K FEET
BY EARLY SATURDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY BE SOUTH TO SOUTHWEST AT 5-10 KTS
TONIGHT OVER THE MOJAVE DESERT WITH WINDS LIGHT AND VARIABLE OVER
THE SOUTHERN GREAT BASIN. LATE SATURDAY MORNING INTO SATURDAY
EVENING EXPECT INCREASING SOUTHWEST WINDS OF 10-20 KTS INCREASING TO
15-25 KTS WITH GUSTS OF 30-40 KTS. LOCAL HIGHER GUSTS OF 50 KTS WILL
BE POSSIBLE OVER THE EASTERN SLOPES OF THE SOUTHERN SIERRA.
MECHANICAL TURBULENCE WILL BE LIKELY AREAWIDE THEN AND THERE WILL BE
THE POTENTIAL FOR MOUNTAIN WAVES TO THE LEE OF HIGHER MOUNTAINS.
INCREASING CLOUDS AOA 20-25K FEET TONIGHT WITH SCT-BKN CLOUDS AOA
15K FEET IN MOST AREAS SATURDAY AFTERNOON. BKN CLOUDS AS LOW AS
6K-10K FEET BY SATURDAY AFTERNOON AND EVENING IN THE EASTERN
SOUTHERN SIERRA AND OWENS VALLEY WITH PRECIPITATION POSSIBLE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR NVZ019-020.
AZ...NONE.
CA...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR CAZ519-520.
&&

MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 1, 5:22 AM PDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 AM PDT FRI APR 1 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-020800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
522 AM PDT FRI APR 1 2011 /522 AM MST FRI APR 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

RECORD TO NEAR RECORD HIGH TEMPERATURES EXPECTED TODAY.

TEMPERATURES WILL BE SOME 20 DEGREES ABOVE NORMAL THANKS TO A
STRONG RIDGE OF HIGH PRESSURE. FOR THOSE FOLKS VISITING THE MOJAVE
DESERT FROM COOLER CLIMATES THAT MAY NOT BE ACCLIMATED TO THESE
TEMPERATURES...AVOID STRENUOUS ACTIVITIES DURING THE WARMEST PART
OF THE DAY. DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WINDS WILL INCREASE SATURDAY AS HIGH PRESSURE WEAKENS
AND AN AREA OF LOW PRESSURE BEGINS TO MOVE INTO THE WESTERN
STATES. A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF SOUTHEAST
NEVADA...NORTHWEST ARIZONA AND EASTERN CALIFORNIA.

AS THE AREA OF LOW PRESSURE PRESSES FURTHER EAST INTO THE
INTERMOUNTAIN WEST SATURDAY NIGHT AND SUNDAY A STRONG COLD FRONT
WILL SWEEP THROUGH THE AREA. WINDS WILL SHIFT TO A NORTHERLY
DIRECTION ALLOWING FOR COOLER TEMPERATURES. SINCE TEMPERATURES
WERE SO FAR ABOVE NORMAL READINGS WILL DROP BACK TO SEASONAL
NORMALS SUNDAY AND MONDAY. ADDITIONAL WIND ADVISORY PRODUCTS MAY
BE NEEDED THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY AND WEDNESDAY. THERE IS
SOME MODEL DIFFERENCES LATE NEXT WEEK BUT AS OF NOW IT APPEARS THE
NEXT AREA OF LOW PRESSURE WILL ARRIVE NEXT THURSDAY.

SPOTTER INFORMATION
STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:40 AM PDTWind AdvisoryVEFClark, Lincoln, Nye23 hr

Nearby

Lake Wind Advisories in Nevada, 2011Lake Wind Advisories in Arizona, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.